• Bernoulli
  • Volume 23, Number 3 (2017), 1874-1910.

Efficient estimation for diffusions sampled at high frequency over a fixed time interval

Nina Munkholt Jakobsen and Michael Sørensen

Full-text: Open access


Parametric estimation for diffusion processes is considered for high frequency observations over a fixed time interval. The processes solve stochastic differential equations with an unknown parameter in the diffusion coefficient. We find easily verified conditions on approximate martingale estimating functions under which estimators are consistent, rate optimal, and efficient under high frequency (in-fill) asymptotics. The asymptotic distributions of the estimators are shown to be normal variance-mixtures, where the mixing distribution generally depends on the full sample path of the diffusion process over the observation time interval. Utilising the concept of stable convergence, we also obtain the more easily applicable result that for a suitable data dependent normalisation, the estimators converge in distribution to a standard normal distribution. The theory is illustrated by a simulation study comparing an efficient and a non-efficient estimating function for an ergodic and a non-ergodic model.

Article information

Bernoulli, Volume 23, Number 3 (2017), 1874-1910.

Received: July 2015
Revised: November 2015
First available in Project Euclid: 17 March 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

approximate martingale estimating functions discrete time sampling of diffusions in-fill asymptotics normal variance-mixtures optimal rate random Fisher information stable convergence stochastic differential equation


Jakobsen, Nina Munkholt; Sørensen, Michael. Efficient estimation for diffusions sampled at high frequency over a fixed time interval. Bernoulli 23 (2017), no. 3, 1874--1910. doi:10.3150/15-BEJ799.

Export citation


  • [1] Aït-Sahalia, Y. (2002). Maximum likelihood estimation of discretely sampled diffusions: A closed-form approximation approach. Econometrica 70 223–262.
  • [2] Aït-Sahalia, Y. (2008). Closed-form likelihood expansions for multivariate diffusions. Ann. Statist. 36 906–937.
  • [3] Beskos, A., Papaspiliopoulos, O. and Roberts, G. (2009). Monte Carlo maximum likelihood estimation for discretely observed diffusion processes. Ann. Statist. 37 223–245.
  • [4] Beskos, A., Papaspiliopoulos, O., Roberts, G.O. and Fearnhead, P. (2006). Exact and computationally efficient likelihood-based estimation for discretely observed diffusion processes. J. R. Stat. Soc. Ser. B Stat. Methodol. 68 333–382.
  • [5] Bibbona, E., Lansky, P. and Sirovich, R. (2010). Estimating input parameters from intracellular recordings in the Feller neuronal model. Phys. Rev. E 81 031916.
  • [6] Bibby, B.M. and Sørensen, M. (1995). Martingale estimation functions for discretely observed diffusion processes. Bernoulli 1 17–39.
  • [7] Bladt, M., Finch, S. and Sørensen, M. (2016). Simulation of multivariate diffusion bridges. J. Roy. Statist. Soc. B. 78 343–369.
  • [8] Bladt, M. and Sørensen, M. (2014). Simple simulation of diffusion bridges with application to likelihood inference for diffusions. Bernoulli 20 645–675.
  • [9] Cox, J.C., Ingersoll, J.E. Jr. and Ross, S.A. (1985). A theory of the term structure of interest rates. Econometrica 53 385–407.
  • [10] Dacunha-Castelle, D. and Florens-Zmirou, D. (1986). Estimation of the coefficients of a diffusion from discrete observations. Stochastics 19 263–284.
  • [11] Ditlevsen, S. and Lansky, P. (2006). Estimation of the input parameters in the Feller neuronal model. Phys. Rev. E (3) 73 061910, 9.
  • [12] Dohnal, G. (1987). On estimating the diffusion coefficient. J. Appl. Probab. 24 105–114.
  • [13] Durham, G.B. and Gallant, A.R. (2002). Numerical techniques for maximum likelihood estimation of continuous-time diffusion processes. J. Bus. Econom. Statist. 20 297–338.
  • [14] Favetto, B. and Samson, A. (2010). Parameter estimation for a bidimensional partially observed Ornstein–Uhlenbeck process with biological application. Scand. J. Stat. 37 200–220.
  • [15] Florens-Zmirou, D. (1989). Approximate discrete-time schemes for statistics of diffusion processes. Statistics 20 547–557.
  • [16] Florens-Zmirou, D. (1993). On estimating the diffusion coefficient from discrete observations. J. Appl. Probab. 30 790–804.
  • [17] Forman, J.L. and Sørensen, M. (2008). The Pearson diffusions: A class of statistically tractable diffusion processes. Scand. J. Stat. 35 438–465.
  • [18] Genon-Catalot, V. and Jacod, J. (1993). On the estimation of the diffusion coefficient for multi-dimensional diffusion processes. Ann. Inst. Henri Poincaré Probab. Stat. 29 119–151.
  • [19] Genon-Catalot, V. and Jacod, J. (1994). Estimation of the diffusion coefficient for diffusion processes: Random sampling. Scand. J. Stat. 21 193–221.
  • [20] Gloter, A. and Sørensen, M. (2009). Estimation for stochastic differential equations with a small diffusion coefficient. Stochastic Process. Appl. 119 679–699.
  • [21] Gobet, E. (2001). Local asymptotic mixed normality property for elliptic diffusion: A Malliavin calculus approach. Bernoulli 7 899–912.
  • [22] Godambe, V.P. and Heyde, C.C. (1987). Quasi-likelihood and optimal estimation. Int. Stat. Rev. 55 231–244.
  • [23] Golightly, A. and Wilkinson, D.J. (2006). Bayesian sequential inference for nonlinear multivariate diffusions. Stat. Comput. 16 323–338.
  • [24] Golightly, A. and Wilkinson, D.J. (2008). Bayesian inference for nonlinear multivariate diffusion models observed with error. Comput. Statist. Data Anal. 52 1674–1693.
  • [25] Heyde, C.C. (1997). Quasi-Likelihood and Its Application: A General Approach to Optimal Parameter Estimation. Springer Series in Statistics. New York: Springer.
  • [26] Iacus, S.M. (2014). sde: Simulation and Inference for Stochastic Differential Equations. R package version 2.0.13. Available at
  • [27] Jacobsen, M. (2001). Discretely observed diffusions: Classes of estimating functions and small $\Delta$-optimality. Scand. J. Stat. 28 123–149.
  • [28] Jacobsen, M. (2002). Optimality and small $\Delta$-optimality of martingale estimating functions. Bernoulli 8 643–668.
  • [29] Jacod, J. (1997). On continuous conditional Gaussian martingales and stable convergence in law. In Séminaire de Probabilités, XXXI. Lecture Notes in Math. 1655 232–246. Berlin: Springer.
  • [30] Jacod, J. (2000). Non-parametric kernel estimation of the coefficient of a diffusion. Scand. J. Stat. 27 83–96.
  • [31] Jacod, J. (2006). Parametric inference for discretely observed non-ergodic diffusions. Bernoulli 12 383–401.
  • [32] Jacod, J. (2010). Inference for stochastic processes. In Handbook of Financial Econometrics: Applications (Y. Aït-Sahalia and L.P. Hansen, eds.). Handbooks in Finance, Chapter 16 2 197–239. Amsterdam: Elsevier.
  • [33] Jacod, J. and Protter, P. (1998). Asymptotic error distributions for the Euler method for stochastic differential equations. Ann. Probab. 26 267–307.
  • [34] Jacod, J. and Shiryaev, A.N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Berlin: Springer.
  • [35] Jacod, J. and Sørensen, M. (2012). Aspects of asymptotic statistical theory for stochastic processes. Preprint. Univ. Copenhagen, Denmark.
  • [36] Jeganathan, P. (1982). On the asymptotic theory of estimation when the limit of the log-likelihood ratios is mixed normal. Sankhyā Ser. A 44 173–212.
  • [37] Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Probability and Its Applications (New York). New York: Springer.
  • [38] Kessler, M. (1997). Estimation of an ergodic diffusion from discrete observations. Scand. J. Stat. 24 211–229.
  • [39] Kessler, M., Lindner, A. and Sørensen, M., eds. (2012). Statistical Methods for Stochastic Differential Equations. Monographs on Statistics and Applied Probability 124. Boca Raton, FL: CRC Press.
  • [40] Kessler, M. and Sørensen, M. (1999). Estimating equations based on eigenfunctions for a discretely observed diffusion process. Bernoulli 5 299–314.
  • [41] Larsen, K.S. and Sørensen, M. (2007). Diffusion models for exchange rates in a target zone. Math. Finance 17 285–306.
  • [42] Le Cam, L. and Yang, G.L. (2000). Asymptotics in Statistics: Some Basic Concepts, 2nd ed. Springer Series in Statistics. New York: Springer.
  • [43] Li, C. (2013). Maximum-likelihood estimation for diffusion processes via closed-form density expansions. Ann. Statist. 41 1350–1380.
  • [44] Merton, R.C. (1971). Optimum consumption and portfolio rules in a continuous-time model. J. Econom. Theory 3 373–413.
  • [45] Mykland, P.A. and Zhang, L. (2006). ANOVA for diffusions and Itô processes. Ann. Statist. 34 1931–1963.
  • [46] Pedersen, A.R. (1995). A new approach to maximum likelihood estimation for stochastic differential equations based on discrete observations. Scand. J. Stat. 22 55–71.
  • [47] Pedersen, A.R. (2000). Estimating the nitrous oxide emission rate from the soil surface by means of a diffusion model. Scand. J. Stat. 27 385–403.
  • [48] Picchini, U., Ditlevsen, S. and Gaetano, A.D. (2008). Maximum likelihood estimation of a time-inhomogeneous stochastic differential model of glucose dynamics. Math. Med. Biol. 25 141–155.
  • [49] Prakasa Rao, B.L.S. (1983). Asymptotic theory for nonlinear least squares estimator for diffusion processes. Math. Operationsforsch. Statist. Ser. Statist. 14 195–209.
  • [50] R Core Team (2014). R: A Language and Environment for Statistical Computing. Vienna, Austria: R Foundation for Statistical Computing. Available at
  • [51] Roberts, G.O. and Stramer, O. (2001). On inference for partially observed nonlinear diffusion models using the Metropolis–Hastings algorithm. Biometrika 88 603–621.
  • [52] Sørensen, H. (2004). Parametric inference for diffusion processes observed at discrete points in time: A survey. Int. Stat. Rev. 72 337–354.
  • [53] Sørensen, M. (2010). Efficient estimation for ergodic diffusions sampled at high frequency. Preprint. Univ. Copenhagen, Denmark.
  • [54] Sørensen, M. (2012). Estimating functions for diffusion-type processes. In Statistical Methods for Stochastic Differential Equations (M. Kessler, A. Lindner and M. Sørensen, eds.). Monogr. Statist. Appl. Probab. 124 1–107. Boca Raton, FL: CRC Press.
  • [55] Uchida, M. (2004). Estimation for discretely observed small diffusions based on approximate martingale estimating functions. Scand. J. Stat. 31 553–566.
  • [56] Uchida, M. and Yoshida, N. (2013). Quasi likelihood analysis of volatility and nondegeneracy of statistical random field. Stochastic Process. Appl. 123 2851–2876.
  • [57] Vasicek, O. (1977). An equilibrium characterization of the term structure. J. Financ. Econ. 5 177–188.
  • [58] Yoshida, N. (1992). Estimation for diffusion processes from discrete observation. J. Multivariate Anal. 41 220–242.